Florida, 2018

Damaging Wind in Florida, June 12, 2018

June 12, 2018 · NWS MFL · 1 event in 1 county or zone

Showers and storms developed along the Atlantic seabreeze as it moved inland during the early afternoon hours. A storm over Palm Beach County produced severe wind gusts and minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Showers and storms developed along the Atlantic seabreeze as it moved inland during the early afternoon hours. A storm over Palm Beach County produced severe wind gusts and minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 12, 12:55 PM EST, 24 minutes earlier.

Area forecast discussion, Jun 12, 12:55 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Miami FL
155 PM EDT Tue Jun 12 2018

.AVIATION...

TS developing across S FL along a sea breeze and addl outflows
from earlier SHRA/TS. Activity should generally shift towards
interior and west by late afternoon, but still chance that
outflows may move east later in the day. Main impact with TS is
heavy rain/IFR and gusty/VRB wind. Moisture fcst to increase E
coast towards morning, with deep convection increasing in the
afternoon. APF typical diurnal pattern of PM storms and
sea/landbreeze.

&&

.PREV DISCUSSION... /issued 1037 AM EDT Tue Jun 12 2018/

UPDATE...
A slightly quieter morning for a good portion of the peninsula and
Gulf waters this morning while showers and storms persist over the
Atlantic waters. This will evolve over the coming hours as showers
and storms develop along the sea breeze boundary as it advances
inland. An outflow boundary from earlier Atlantic convection has
helped spur some convection over Broward County already. High
resolution guidance has activity increasing in coverage over the
coming hours. The atmosphere is a tad warmer aloft and more moist
overall which could allow for thunderstorms to become strong but
does not create a favorable environment for a severe storm or two
unless a boundary collision were to play a factor. Forecast
accounts well for these expected trends. No major changes are
anticipated through late morning. The Hazardous Weather Outlook
has been updated to show the potential impacts for today. Have a
great Tuesday!

PREV DISCUSSION... /issued 424 AM EDT Tue Jun 12 2018/

DISCUSSION...
Short term (Today-Thursday)...high pressure over the west
Atlantic is keeping a sfc ridge axis over Central Florida, which
will gradually migrate further north Today but still keeping
easterly winds light enough for sea breeze boundaries to become
dominant features in the afternoon hours. Expect another round of
mainly afternoon/early evening thunderstorms as sea breezes push
inland and combine with daytime heating for deep convection to
develop along the boundaries. Highest chances of rain and storms
will reside over interior and Gulf coast areas with scattered to
numerous showers possible.

Winds begin shifting to a more SSE flow starting tonight and
through Thursday as the aforementioned sfc ridge moves further
north from South Florida, keeping robust deep moisture advection
over the area. Latest GFS model sounding data suggest PWAT values
over 1.7 inches through much of the short term. Thus, expect the
ongoing trend to continue with showers and storms first developing
over the southeast/east coast then shifting towards the interior
and Gulf coast areas later in afternoon and early evening. High
temps will be in the upper 80s along the east coast and low 90s
across the interior and west coast.

Long term (Thursday night-Monday)...models depict several elements
combining this upcoming weekend that will keep the long term
forecast fairly uncertain and with ample room for adjustments.
First, model solutions continue to depict strengthening upper
level ridging across the SE states for the end of the work week
and the upcoming weekend, while a weakening backdoor cold front
may reach Central Florida and possibly stall. Depending on how far
south this feature may reach, chances of rain could increase as it
nears South Florida in the late Saturday-early Sunday time frame.
On the other hand, latest dispersion model runs suggest a high
probability of having a Saharan Dust layer reaching the region
also during the weekend, which would lower the chances of rain
as the air mass becomes drier.

Regardless of the final outcome for the long term forecast, grids
will keep carrying at least scattered coverage of showers and
potential for at least a few storms each day.

MARINE...
Mainly light ESE wind will prevail across the coastal waters
through the rest of the work week. Showers and thunderstorms are
expected each day especially over Lake Okeechobee in the afternoon
and evening hours. Seas should remain 2 feet or less through the
end the work week, except locally rough seas and gusty periods
with any of the thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  75  88  76  88 /  20  40  20  50
Fort Lauderdale  78  87  78  87 /  20  50  20  50
Miami            77  88  77  88 /  20  40  20  60
Naples           75  89  76  89 /  30  40  20  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

AVIATION...99/OLESKA
Hazardous weather outlook, Jun 12, 9:10 AM EST, 4 hours 9 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
1010 AM EDT Tue Jun 12 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
130215-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1010 AM EDT Tue Jun 12 2018

...Scattered to Numerous Storms Across South Florida Again Today...
...Waterspouts Possible Over the Atlantic Waters...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms are expected
again across South Florida today. Activity is expected to start along
the east coast metro, with the highest coverage once again across
the interior and Gulf coast this afternoon and evening. The primary
threats are lightning, small hail, gusty winds, and localized minor
flooding. Some storms over the interior and Gulf coast could be
stronger this afternoon.

Waterspouts: Conditions are favorable for the development of
waterspouts over the Atlantic waters including Biscayne Bay. Isolated
waterspouts will be possible across the remainder of the South
Florida waters through the rest of the day.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered thunderstorms are expected each day, generally along the
east coast during the overnight and morning hours, and across the
interior and Gulf coast during the afternoons and evenings. The
primary threat will be lightning, although gusty winds and locally
heavy rain are also possible.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, waterspouts, funnel
clouds, hail and flooding to the National Weather Service forecast
office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

RAG

In the hours before

Special weather statement, Jun 12, 10:44 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Miami FL
1144 AM EDT TUE JUN 12 2018

FLZ173-174-121615-
Far South Miami-Dade County FL-Coastal Miami Dade County FL-
1144 AM EDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MIAMI-DADE COUNTY
UNTIL 1215 PM EDT...

* At 1144 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Jewfish Creek Bridge, moving
  southwest at 15 mph.

* Funnel clouds possible with this storm.

* Locations impacted include...
  Everglades National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds can touch down and produce waterspouts. Although
typically weak and short lived, a landfalling waterspout can cause
property damage and serious injury.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2521 8061 2522 8066 2536 8040 2529 8033
      2530 8039 2524 8042 2525 8046 2520 8050
      2522 8052 2521 8057 2523 8053 2523 8052
      2524 8054 2523 8054 2524 8055 2524 8057
      2518 8061 2518 8062
TIME...MOT...LOC 1544Z 049DEG 12KT 2525 8040

RAG
Local storm report, Jun 12, 11:21 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1221 PM EDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     WATER SPOUT      4 E PALM BEACH          26.70N  79.97W
06/12/2018                   AMZ650             FL   LAW ENFORCEMENT

            THE SHERIFF AT PALM BEACH INTERNATIONAL AIRPORT REPORTS
            2 WATERSPOUTS IN THE ATLANTIC A SHORT DISTANCE EAST OF
            PALM BEACH AT 1213PM. BOTH WATERSPOUTS WERE STILL
            OCCURRING AT 1216PM.

&&

EVENT NUMBER MFL1800201

HAGEN
Local storm report, Jun 12, 11:35 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
1235 PM EDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     WATER SPOUT      4 E PALM BEACH          26.70N  79.97W
06/12/2018                   AMZ650             FL   LAW ENFORCEMENT

            THE SHERIFF AT PALM BEACH INTERNATIONAL AIRPORT REPORTS
            2 WATERSPOUTS IN THE ATLANTIC A SHORT DISTANCE EAST OF
            PALM BEACH AT 1213PM. BOTH WATERSPOUTS WERE STILL
            OCCURRING AT 1216PM. UPDATED: WATERSPOUT DISSIPATED AT
            1226PM.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER MFL1800201

HAGEN
Special weather statement, Jun 12, 11:43 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Miami FL
1243 PM EDT TUE JUN 12 2018

FLZ073-075-174-121715-
Mainland Monroe FL-Far South Miami-Dade County FL-Inland Miami-
Dade County FL-
1243 PM EDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MAINLAND MONROE AND
SOUTHERN MIAMI-DADE COUNTIES UNTIL 115 PM EDT...

* At 1242 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Pa-Hay-Okee Overlook, or 11
  miles southwest of Homestead General Airport, moving west at 10
  mph.

* Dime size hail, funnel clouds, and winds in excess of 45 mph
  possible with this storm.

* Locations impacted include...
  The Redland, Mahogany Hammock, Everglades National Park, Pa-Hay-
  Okee Overlook and Royal Palm Ranger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2550 8056 2527 8060 2532 8093 2559 8089
TIME...MOT...LOC 1642Z 099DEG 10KT 2543 8072

RAG
Special weather statement, Jun 12, 12:15 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Miami FL
115 PM EDT TUE JUN 12 2018

FLZ073-074-121745-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
115 PM EDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MIAMI-DADE COUNTY UNTIL
145 PM EDT...

* At 114 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near the Intersection of Krome
  Avenue and Kendall Drive, or 8 miles northwest of The Redland,
  moving north at 30 mph.

* Dime size hail, funnel clouds, and winds in excess of 45 mph
  possible with this storm.

* Locations impacted include...
  Hialeah, Homestead General Airport, The Redland, Doral, Miami
  Lakes, Hialeah Gardens, Sweetwater, Medley, Kendale Lakes,
  Intersection Krome And Kendall Drive, Miccosukee Resort, Pennsuco,
  Tamiami, The Hammocks, Everglades National Park, University Park,
  Country Walk, Fountainbleau, Kendall West and Inlikita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons participating in outdoor activities should seek sturdy
shelter until this storm passes. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2540 8057 2545 8074 2596 8060 2596 8055
      2589 8031
TIME...MOT...LOC 1714Z 197DEG 25KT 2564 8056

RAG
Special weather statement, Jun 12, 12:47 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Miami FL
147 PM EDT TUE JUN 12 2018

FLZ073-074-121815-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
147 PM EDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MIAMI-DADE COUNTY UNTIL
215 PM EDT...

* At 147 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near the Intersection of Krome Ave
  and Kendall Drive, or 10 miles northwest of The Redland, moving
  northeast at 15 mph.

* Small hail, excessive cloud-to-ground lightning, funnel clouds, and
  winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  The Redland, Doral, Sweetwater, Fountainbleau, Kendale Lakes, Shark
  Valley Obs Tower, Intersection Krome And Kendall Drive, Miccosukee
  Resort, Tamiami, University Park, The Hammocks, West Kendall,
  Country Walk, The Crossings, Richmond West, Sunset, Olympia
  Heights, Westchester, Everglades National Park and Kendall West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2552 8052 2560 8084 2592 8058 2579 8032
TIME...MOT...LOC 1747Z 210DEG 14KT 2567 8057

RAG

The radar

The Miami radar (KAMX), 125 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
June 12, 1:19 PM EST
Where
Palm Beach County, 4.49 mi NE of Loxahatchee
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
26.733, -80.308

Trained spotter reported his home weather station recorded a 58 mph wind gust. Several small trees were downed in the area, in addition to damage to fences.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770929.